Texas, 2009

Wildfire in Texas, January 19, 2009

January 19, 2009 · NWS AMA · 1 event in 1 county or zone

The Caldin Wildfire started approximately 1915 CST about six miles southeast of White Deer in eastern Carson County. The wildfire occurred just east of the intersection of County Road 13 and County Road CC and was reportedly caused by friction from cattle rubbing on a pole.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Caldin Wildfire started approximately 1915 CST about six miles southeast of White Deer in eastern Carson County. The wildfire occurred just east of the intersection of County Road 13 and County Road CC and was reportedly caused by friction from cattle rubbing on a pole. The wildfire burned an estimated three hundred and twenty acres. There were no structural damage or injuries were reported. The wildfire was contained by 2330 CST and a total of four fire departments responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 19, 5:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 19, 5:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CST MON JAN 19 2009

.UPDATE...
HAVE UPDATED RED FLAG WRNG...NOW SET TO EXPIRE AT 7 PM...AT WHICH
TIME 20 FOOT WINDS SHOULD DIMINISH.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 522 PM CST MON JAN 19 2009/

AVIATION...
SURFACE WINDS ARE EXPECTED TO DROP OFF TO GENERALLY 15 KTS OR LESS
SHORTLY AFTER SUNSET AS THE BOUNDARY LAYER COOLS. HOWEVER...THERE MAY
BE OCCASIONAL GUSTS AROUND 20 KTS OR SO WITH WIND SPEEDS REMAINING
ABOVE 40 KTS AT 1500 METERS AGL FOR A GOOD PART OF THE NIGHT. WINDS
WILL BACK TO THE WEST BY MIDDAY TOMORROW BUT SHOULD REMAIN BELOW 15
KTS. SKIES WILL REMAIN GENERALLY SKC THROUGH THE TAF PERIOD.

JOHNSON

PREV DISCUSSION... /ISSUED 347 PM CST MON JAN 19 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL CENTER AROUND TEMPERATURES THROUGHOUT
THE NEXT SEVEN DAYS...ALONG WITH A COUPLE OF COLD FRONTS IN THE
MEDIUM TO EXTENDED RANGE OF THE FORECAST.

UPPER LEVEL RIDGE HOLDING FIRM OVER THE WESTERN UNITED STATES
THROUGH THE MID WEEK TIME FRAME. THIS WILL SPELL A PERIOD OF ABOVE
NORMAL TEMPERATURES FOR THIS TIME OF YEAR. TEMPERATURES HAVE CLIMBED
INTO THE MIDDLE TO UPPER 60S ACROSS THE PANHANDLES THIS AFTERNOON.
WIND SPEEDS REMAIN IN THE 20 TO 30 MPH RANGE WITH A FEW GUSTS
APPROACHING 40 MPH. WITH DEWPOINTS CURRENTLY AROUND 0 AND IN THE
SINGLE DIGITS...RELATIVE HUMIDITY VALUES HAVE PLUMMETED BETWEEN 5
AND 15 PERCENT. MOST LOCATIONS HAVE ALL READY ACHIEVED RED FLAG
CRITERIA THIS AFTERNOON...SO PLAN ON CONTINUING RED FLAG WARNING
UNTIL 6 PM THIS EVENING.

FOR TONIGHT...UNDERCUT MAV GUIDANCE BY A FEW DEGREES AS UPPER 20S TO
LOWER 30S SEEMS REASONABLE. THINK THAT WINDS MAY STAY AROUND 10 TO
12 KNOTS OVERNIGHT WHICH MAY KEEP TEMPS FROM DROPPING DESPITE MOSTLY
CLEAR SKIES.

QUIET WEATHER TO PERSIST INTO TUESDAY AND WEDNESDAY AS HIGH PRESSURE
WILL CONTINUE ITS INFLUENCE OVER THE PANHANDLES...BEFORE UPPER LEVEL
RIDGE BEGINS TO DAMPEN/BREAK DOWN. TEMPS TOMORROW WILL ONCE AGAIN BE
IN THE MIDDLE 60S WITH TEMPS CLIMBING INTO LOWER 70S ON WEDNESDAY.
MAV NUMBERS SEEMS PRETTY GOOD FOR TOMORROW...BUT GENERALLY WENT
ABOVE THE MAV ON WEDNESDAY...BUT NOT AS WARM AS MET GUIDANCE.
ANOTHER WARM DAY IN STORE ON THURSDAY BEFORE THE NEXT UPPER LEVEL
SYSTEM SKIRTS ACROSS THE NORTHERN PLAINS...WHICH WILL DRIVE THE NEXT
COLD FRONT THROUGH THE PANHANDLES.

TOWARDS THE END OF THE WORK WEEK INTO THE WEEKEND IS WHERE THE
FORECAST BECOMES A BIT MORE CHALLENGING. NEXT FRONT STILL PROGGED TO
AFFECT THE PANHANDLES SOMETIME FRIDAY. MODELS APPEAR TO BE WAFFLING A
BIT ON THE TIMING OF THE FRONTAL PASSAGE. WITH UNCERTAINTY IN THE
TIMING STILL IN QUESTION...WILL NOT MAKE TOO MANY CHANGES TO
FRIDAY...AND KEEP FRONTAL PASSAGE EARLIER IN THE DAY FRIDAY WITH
SLIGHTLY COOLER TEMPS. WILL HEDGE CLOSER TO 12Z MEX VALUES FOR THIS
FORECAST PACKAGE.

WILL KEEP COOLER TEMPS IN THE NORTH AND EAST ON SATURDAY AS COLD
SURFACE HIGH WILL QUICKLY BUILD IN AND MOVE OFF TO THE EAST...WITH
LOWER 40S IN THE NE AND LOWER 50S IN THE SW. DEPENDING ON THE PATH
OF THE COLD AIR...SATURDAY/S TEMPS MAY BE REVISITED AS WELL.

JUST BEYOND DAY 7 OF THIS FORECAST...LONG RANGE MODELS WANT TO SEND
AN UPPER TROUGH/COLD FRONT ACROSS THE REGION EARLY NEXT WEEK. THE
MEX IS RETURNING SOME SLIGHT END POPS...MAINLY ACROSS CENTRAL AND
EASTERN ZONES LATE SUNDAY INTO MONDAY. BEING DAY 7/8 WILL NOT ADD
ANY MENTIONABLE POPS TO THE FORECAST AT THIS TIME...BUT THIS WILL
BEAR SOME WATCHING OVER THE NEXT WEEK.

TAB

FIRE WEATHER...
RED FLAG WARNING WILL BE IN EFFECT UNTIL 7 PM THIS EVENING. NORTHWEST
WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS WILL BE POSSIBLE AS
MINIMUM RELATIVE HUMIDITY VALUES ARE IN THE 5 TO 10 PERCENT RANGE.
MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT WILL BE
POSSIBLE ON TUESDAY...WEDNESDAY...AND THURSDAY BUT 20 FOOT WINDS WILL
REMAIN LIGHTER...GENERALLY LESS THAN 15 MPH. THIS SHOULD PRECLUDE
FIRE WEATHER CONDITIONS THROUGH THURSDAY.

TAB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                29  65  30  71  32 /   0   0   0   0   0
BEAVER OK                  27  62  26  69  27 /   0   0   0   0   0
BOISE CITY OK              27  65  25  69  27 /   0   0   0   0   0
BORGER TX                  32  67  33  73  37 /   0   0   0   0   0
BOYS RANCH TX              29  65  28  71  31 /   0   0   0   0   0
CANYON TX                  29  65  29  72  31 /   0   0   0   0   0
CLARENDON TX               32  66  31  73  34 /   0   0   0   0   0
DALHART TX                 27  64  25  69  27 /   0   0   0   0   0
GUYMON OK                  30  66  29  69  28 /   0   0   0   0   0
HEREFORD TX                28  64  28  73  30 /   0   0   0   0   0
LIPSCOMB TX                28  61  27  69  28 /   0   0   0   0   0
PAMPA TX                   32  66  32  71  34 /   0   0   0   0   0
SHAMROCK TX                33  64  31  71  33 /   0   0   0   0   0
WELLINGTON TX              33  65  32  73  34 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/03
Hazardous weather outlook, Jan 19, 1:00 PM CST, 6 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON JAN 19 2009

OKZ001>003-TXZ001>020-201200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF WELL ABOVE NORMAL DAYTIME TEMPERATURES...NORTH TO
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH...AND
FORECAST MINIMUM RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...WILL
LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH LATE THIS
AFTERNOON ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. AS A
RESULT...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM.

IN ADDITION CAUTION IS ADVISED ON AREA LAKES DUE TO GUSTY NORTH TO
NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
January 19, 7:15 PM CST to 11:30 PM CST
Where
Carson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143547.